OUP user menu

Paracetamol: balancing risk against benefit

P. Dargan , A. Jones
DOI: http://dx.doi.org/10.1093/qjmed/95.12.831 831-832 First published online: 1 December 2002

Sir,

We were interested to read the article by Sheen et al. which raises the interesting issue of paracetamol poisoning.1 However, we are concerned that they conclude that ‘serious consideration should be given to changing the legal status of paracetamol, possibly to a prescription‐only medicine’. The decision to use any analgesic is a balance of benefit and risk in therapeutic use, and the risk and ease of treatment in overdose. The main alternative analgesics are paracetamol, non‐steroidal anti‐inflammatory drugs (NSAIDS) and aspirin—we will deal with each of these in turn.

Paracetamol in therapeutic doses carries little risk of adverse events.1,,2 Less than 0.1% of the estimated 30 million paracetamol users in the UK present to hospital with a paracetamol overdose each year. The antidote, N‐acetylcysteine, is almost 100% effective in preventing hepatotoxicity in patients who present within 10–12 h of ingestion.3 While there are 100–200 deaths a year from paracetamol poisoning, most of these occur in patients who present late or who do not receive N‐acetylcysteine within 12 h.2

NSAIDS have greater incidence of adverse effects in therapeutic use than paracetamol, but also have a lower incidence of severe features or death in overdose.2

Aspirin carries both a significant risk of adverse effects in therapeutic doses and a substantial risk in overdose.2 There is a mortality of up to 5% in patients with severe clinical features of salicylate poisoning,4 and unlike paracetamol poisoning, there is no effective antidote for the management of aspirin poisoning.2

There have been two studies which give an insight into the potential effect on analgesic poisoning of changing the access to analgesics. In the first of these, in Denmark, the number of presentations and deaths from paracetamol overdose were monitored before and after paracetamol became available over‐the‐counter (OTC) in Denmark in 1984. The number of paracetamol tablets sold doubled, but there was no significant increase in the number of patients presenting with paracetamol overdose or in the number of deaths related to paracetamol poisoning.5

The second study, from Australia, retrospectively monitored the number of calls to a poisons information service and admissions to a clinical toxicology service before and after two episodes of approximately two months during which paracetamol was available by prescription only (due to removal and recall of OTC supplies because of extortion threats involving tampering with packs of paracetamol). There was no difference in the number of patients presenting with paracetamol poisoning; however, there was a significant increase in both the number of calls to the poisons information service regarding ibuprofen poisoning and the number of patients presenting to a clinical toxicology service with aspirin poisoning.6

Furthermore, a recent study from Sheen et al. has shown that since the introduction of the paracetamol pack‐size reduction in the UK in September 1998, there has been an increase in sales of ibuprofen.7

We are therefore very concerned that if there were to be a change in the status of paracetamol from OTC to prescription only, it is likely that this would lead to a significant change in the way that analgesics are used both therapeutically and in overdose. We agree with Sheen et al. that there is insufficient data regarding the overall safety profile of selective cyclo‐oxygenase‐2 inhibitors. A switch to NSAIDS would not be expected to increase deaths from overdose, but is likely to result in increased adverse gastrointestinal and potentially renal effects from therapeutic use.2 A switch to aspirin may claim excessive deaths in overdose and also result in increased adverse effects from therapeutic use.2

References